Alert archive / Minnesota / Wind Advisories in 2023
Wind Advisory 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Dec 17, 2023, 5:42 PM CST for 7 counties in Minnesota; Dickinson County, Iowa. It took effect at Dec 17, 2023, 7:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 5:42 PM CST (23:42 UTC)
- In effect from
- Dec 17, 2023, 7:00 PM CST
- Expired
- Dec 18, 2023, 5:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
Counties Dickinson County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207 WWUS73 KFSD 172342 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 542 PM CST Sun Dec 17 2023 IAZ003-MNZ071-072-080-081-089-090-097-181100- /O.NEW.KFSD.WI.Y.0018.231218T0100Z-231218T1100Z/ Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Including the cities of Spirit Lake, Milford, Arnolds Park, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, and Pipestone 542 PM CST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT UNTIL 5 AM CST MONDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In Iowa, Dickinson County. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson and Pipestone Counties. * WHEN...Until 5 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
064 WWUS73 KFSD 180353 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 953 PM CST Sun Dec 17 2023 IAZ003-MNZ071-072-080-081-089-090-097-181100- /O.CON.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/ Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Including the cities of Spirit Lake, Milford, Arnolds Park, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, and Pipestone 953 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Iowa, Dickinson County. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson and Pipestone Counties. * WHEN...Until 5 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
080 WWUS73 KFSD 180609 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1209 AM CST Mon Dec 18 2023 MNZ071-072-080-089-097-180715- /O.CAN.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/ Lincoln-Lyon-Murray-Nobles-Pipestone- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Worthington, and Pipestone 1209 AM CST Mon Dec 18 2023 ...WIND ADVISORY IS CANCELLED... While still breezy, wind speeds have dropped off with gusts generally less than 35 mph. Therefore the advisory has been cancelled. $$ IAZ003-MNZ081-090-181100- /O.CON.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/ Dickinson-Cottonwood-Jackson- Including the cities of Spirit Lake, Milford, Arnolds Park, Windom, Mountain Lake, Jackson, and Lakefield 1209 AM CST Mon Dec 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS MORNING... * WHAT...Northwest winds 25 to 30 mph with localized gusts up to 45 mph. * WHERE...In Iowa, Dickinson County. In Minnesota, Cottonwood and Jackson Counties. * WHEN...Until 5 AM CST early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
565 WWUS73 KFSD 181045 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 445 AM CST Mon Dec 18 2023 IAZ003-MNZ081-090-181145- /O.EXP.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/ Dickinson-Cottonwood-Jackson- Including the cities of Spirit Lake, Milford, Arnolds Park, Windom, Mountain Lake, Jackson, and Lakefield 445 AM CST Mon Dec 18 2023 ...WIND ADVISORY WILL EXPIRE AT 5 AM CST EARLY THIS MORNING... While still breezy, wind speeds have dropped off with gusts generally at or below 35 mph. Therefore the advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 17, 2:50 PM CST, 2 hours 52 minutes earlier. Its key messages:
- Secondary cold front moves through tonight, bringing strong northwesterly winds. Winds gust 30 to 45 mph for a brief period from roughly 9 PM to 3 AM, with the strongest gusts across the Buffalo Ridge into northwestern IA. No headline at this time, but will continue to monitor upstream trends.
- Temperatures fall to near normal on Monday (upper 20s to 30s), then above normal temperatures return for the rest of the week into the weekend.
- Mostly dry conditions expected through the week, with low chances (< 30%) of precip along and southeast of IA/MN Highway 60 Thursday night into Friday. Confidence is low (< 30%) in timing of any precip chances next weekend to due wide model variability.
Area forecast discussion, Dec 17, 2:50 PM CST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 250 PM CST Sun Dec 17 2023 .KEY MESSAGES... - Secondary cold front moves through tonight, bringing strong northwesterly winds. Winds gust 30 to 45 mph for a brief period from roughly 9 PM to 3 AM, with the strongest gusts across the Buffalo Ridge into northwestern IA. No headline at this time, but will continue to monitor upstream trends. - Temperatures fall to near normal on Monday (upper 20s to 30s), then above normal temperatures return for the rest of the week into the weekend. - Mostly dry conditions expected through the week, with low chances (< 30%) of precip along and southeast of IA/MN Highway 60 Thursday night into Friday. Confidence is low (< 30%) in timing of any precip chances next weekend to due wide model variability. && .DISCUSSION... Issued at 249 PM CST Sun Dec 17 2023 Another warmer than average temperature day, despite a cold front moving through earlier, as we mix into warmer air aloft. We've climbed into the mid/upper 30s and mid 40s, and will probably be able to climb another one or two degrees as mid level cloud deck fragments this afternoon. Northwesterly winds have been around 15 mph with gusts around 25 mph. Winds increase this evening into tonight with a secondary cold front in tandem with a short wave diving through MN. Strong CAA, a tightening surface pressure gradient, and mixing lead to gusts 30 to 45 mph between roughly 18.03z-09z (9 PM to 3 AM). Sustained winds range from 15-25 mph. The strongest winds/gusts likely only last an hour or two at any one location. The highest gusts are expected across southwestern MN and northwestern IA, closer to the 40 to 45 mph range. A few 40 mph gusts are possible along the NE/SD border Did not issue a Wind Advisory for a few reasons - timing issues with the short-lived nature for possible sustained winds of 30+ mph and gusts 45+ mph and uncertainty if we can mix up into the strongest winds of the mixed layer. Winds will be strong regardless of headlines. Additionally, there may be just enough instability and lift in the moist layer around 850mb for some sprinkles/flurries tonight across southwestern MN and northwestern IA. If flurries can form, falling snow and strong winds will lead to brief reductions in visibility, so be aware if traveling overnight. No accumulation is expected as precip likely struggles through the dry layer. Lows tonight fall into the mid teens and lower 20s. Cooler on Monday thanks to Canadian high pressure and weak CAA sliding southeast over our area. As it does so, expect light winds through the day, starting off northerly and shifting southerly in the latter part of the day as the high slides into IA. Near normal highs in the upper 20s to mid 30s. Raised highs a couple of degrees for Tuesday and Wednesday from the NBM, as mid level ridging and WAA build back into the area. A couple of weak waves move through during this time too. Highs in the 40s and lower 50s, with dry and breezy conditions. Lows in the 20s. Above average temperatures and mostly dry conditions expected for the latter half of the work week. However, the 17.12z GFS continues the northward trend (started in the 17.06z) of a wave/trough Thursday night into Friday. The 12z GFS brings the base of the trough into northwestern IA by 22.06z (midnight Thursday night/Friday morning); meanwhile, the 12z Canadian is slower, weaker, and keeps the base of the wave across northern MO. Ensemble probabilities of measurable precipitation during this time are around 40% or less, highest near and southeast of IA/MN Hwy 60. Thus, maintained the less than 30% pops from the NBM due to the timing/location differences in the wave. Any precip during this time would fall as rain, given the well above average temperatures. Model solutions vary quite a bit as we head into next weekend with the breakdown of the ridge and evolution of the mid/upper trough. Questions remain on whether it will be a northern jet or southern jet wave and how strong it may be, with timing varying 12+ hours. Maintained the low/moderate (30-50%) pops from the NBM given the uncertainty, although current ensemble data shows a moderate/high (60-70%) of measurable precip (> 0.01") during this time. Again, confidence remains low/moderate in the chances due to location/strength/timing differences. Those with holiday weekend travel plans should keep an eye on the forecast over the coming week. Above average temperatures remain favored. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1124 AM CST Sun Dec 17 2023 MVFR/IFR stratus continues to move off to the southeast, lingering into early afternoon across northwestern IA and southwestern MN. Otherwise, expect mid and high clouds to prevail through the period, although some guidance hints at a brief period of MVFR stratus with a secondary push of cold air late this evening into the overnight. Northwesterly winds have been breezy near and just behind the cold front (currently just north of KSUX to just west of KULM along with the edge of the mid clouds), gusting around 20-25 knots. Wind gusts around 20 knots are possible through the afternoon and early evening. However, a secondary cold push and enhanced mixing will lead to stronger winds late this evening into the overnight, with gusts 25 to 35 knots. These strongest winds will be brief, only a few hours. Northwesterly winds taper off through the late morning Monday. Outside of some isolated sprinkles/flurries late this evening across southwestern MN, dry conditions prevail. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SG AVIATION...SG
Hazardous weather outlook, Dec 17, 4:35 AM CST, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 435 AM CST Sun Dec 17 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-181045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 435 AM CST Sun Dec 17 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Areas of fog will continue through mid to late morning. Northwesterly winds will increase through the day, with gusts around 40 mph possible for tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.